Skip to main content
Log in

Asymptotical Stability of Numerical Methods with Constant Stepsize for Pantograph Equations

  • Published:
BIT Numerical Mathematics Aims and scope Submit manuscript


In this paper, the asymptotical stability of the analytic solution and the numerical methods with constant stepsize for pantograph equations is investigated using the Razumikhin technique. In particular, the linear pantograph equations with constant coefficients and variable coefficients are considered. The stability conditions of the analytic solutions of those equations and the numerical solutions of the θ-methods with constant stepsize are obtained. As a result Z. Jackiewicz’s conjecture is partially proved. Finally, some experiments are given.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. A. Bellen, N. Guglielmi and L. Torelli, Asymptotic stability properties of θ-methods for the pantograph equation, Appl. Numer. Math., 24 (1997), pp. 279–293.

    Google Scholar 

  2. A. Bellen and M. Zennaro, Numerical Methods for Delay Differential Equations, Oxford University Press, Oxford, 2003.

  3. H. Brunner, On the discretization of differential and Volterra integral equations with variable delay, BIT, 37 (1997), pp. 1–12.

  4. M. D. Buhmann and A. Iserles, On the dynamics of a discretized neutral equation, IMA J. Numer. Anal., 12 (1992), pp. 339–363.

  5. M. D. Buhmann and A. Iserles, Stability of the discretized pantograph differential equation, Math. Comput. 60 (1993), pp. 575–589.

    Google Scholar 

  6. M. D. Buhmann, A. Iserles and S. P. Nørsett, Runge-Kutta methods for neutral differential equations, in: Contributions in Numerical Analysis (R. P. Agarwal, ed.), pp. 85–98, World Scientific, Singapore, 1993.

  7. J. Carr and J. Dyson, The functional differential equationy’(x)=ayx)+by(x), Proc. R. Soc. Edinb., Sect. A, 13 (1975), pp. 165–174.

  8. M. R. Crisci, V. B. Kolmanovskii, E. Russo and A. Vecchio, Stabiltiy of difference Volterra equations: direct Liapunov method and numerical procedure, Comput. Math. Appl., 36 (1998), pp. 72–97.

  9. G. A. Derfel, Kato problem for functional equations and difference Schrödinger operators, Oper. Theory, 46 (1990), pp. 319–321.

  10. L. Fox, D. F. Mayers, J. R. Ockendon and A. B. Taylor, On a functional differential equation, J. Inst. Math. Appl., 8 (1971), pp. 271–307.

    Google Scholar 

  11. N. Giglielmi and M. Zennaro, Stability of one-leg θ-methods for the variable coefficient pantograph equation on the quasi-geometic mesh, IMA J. Numer. Anal., 23 (2003), pp. 421–438.

    Google Scholar 

  12. J. K. Hale, Introduction to Functional Differential Equations, Springer, New York, 1993.

  13. A. Iserles, On the generalized pantograph functional-differential equation, Eur. J. Appl. Math., 4 (1993), pp. 1–38.

    Google Scholar 

  14. A. Iserles, Numerical analysis of delay differential equations with variable delays, Ann. Numer. Math., 1 (1994), pp. 133–152.

  15. A. Iserles, On nonlinear delay differential equations, Trans. Am. Math. Soc., 344 (1994), pp. 441–437.

    Google Scholar 

  16. A. Iserles and J. Terjeki, Stability and asymptotical stablity of functional-differential equations, J. Lond. Math. Soc., 51(2) (1995), pp. 559–572.

    Google Scholar 

  17. A. Iserles, Exact and discretized stability of the pantograph equation, Appl. Numer. Math., 24 (1997), pp. 295–308.

    Google Scholar 

  18. Z. Jackiewicz, Asymptotic stability analysis of θ-methods for functional differential equations, Numer. Math., 43 (1984), pp. 389–396.

  19. T. Kato and J. B. Mcleod, The functional-differential equationy’(x)=ayx)+by(x), Bull. Am. Math. Soc., 77 (1971), pp. 719–731.

  20. T. Koto, Stability of Runge-Kutta methods for the generalized pantograph equation, Numer. Math., 84 (1999), pp. 870–884.

  21. Y. Kuang, Delay Differential Equations with Applications in the Popolation Dynamics, Springer, Academic Press, 1993.

  22. J. Liang and M. Z. Liu, Stability of numerical solutions to pantograph delay systems (in Chinese), J. Harbin Inst. Tech., 28 (1996), pp. 21–26.

  23. J. Liang and M. Z. Liu, Numerical stability of θ-methods for pantograph delay differential equations (in Chinese), J. Numer. Methods Comput. Appl., 12 (1996), pp. 271–278.

  24. J. Liang, S. Qiu and M. Z. Liu, The stability of θ-methods for pantograph delay differential equations (in Chinese), Numer. Math. (Engl. Ser.), 5 (1996), pp. 80–85.

  25. Y. Liu, Stablity of θ-methods for neutral functional-differential equations, Numer. Math., 70 (1995), pp. 473–485.

    Google Scholar 

  26. Y. Liu, On the θ-method for delay differential equations with infinite lag, J. Comput. Appl. Math., 71 (1996), pp. 177–190.

    Google Scholar 

  27. Y. Liu, Numerical investigation of the pantograph equation, Appl. Numer. Math., 24 (1997), pp. 309–317.

  28. J. R. Ockendon and A. B. Taylor, The dynamics of a current collection system for an electric locomotive, Proc. R. Soc. A, 322 (1971), pp. 447–468.

  29. N. Takama, Y. Muroya and E. Ishiwata, On the attainable oder of collocation methods for delay differential equations with proportional delay, BIT, 40 (2000), pp. 374–394.

  30. L. Torelli, Stabilty of numerical methods for delay differential equations, J. Comput. Appl. Math., 25 (1989), pp. 15–26.

    Google Scholar 

  31. Y. Xu and M. Z. Liu, \(\mathcal{H}\)-stability of Runge–Kutta methods with general variable stepsize for pantograph equation, Appl. Math. Comput., 148 (2004), pp. 881–892.

    Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to M. Z. Liu.

Additional information

AMS subject classification (2000)

65L02, 65L05, 65L20

Rights and permissions

Reprints and permissions

About this article

Cite this article

Liu, M., Yang, Z. & Hu, G. Asymptotical Stability of Numerical Methods with Constant Stepsize for Pantograph Equations. Bit Numer Math 45, 743–759 (2005).

Download citation

  • Issue Date:

  • DOI:

Key words